Implanting and using a ventricular assist device (VAD) involves risks that may include:

  • Blood clots. As your blood moves through your VAD, blood clots may form. Blood clots can slow or block normal blood flow through your heart, which can lead to stroke or heart attack, or cause your VAD to stop working.

    Your doctor may prescribe a blood-thinning medication such as aspirin or warfarin (Coumadin, Jantoven) to help prevent blood clots after your VAD is implanted. You'll need to have regular blood tests to monitor warfarin's effects.

    It's very important to follow the instructions for taking warfarin carefully. Warfarin is a medication that can have dangerous side effects if not taken exactly as instructed, so talk to your doctor about any special instructions you'll need to follow.

  • Bleeding. Implanting a VAD requires open-heart surgery. Having open-heart surgery can increase your risk of bleeding during or after your procedure. Taking blood-thinning medications to reduce your risk of blood clotting also increases your risk of dangerous bleeding into the gastrointestinal tract and the brain.
  • Infection. Because the power source and control unit for your VAD are located outside your body and are connected through a port in your skin, there's an increased risk of germs getting in the port and causing a serious infection.

    You, your family and your treatment team will need to watch carefully for signs of infection, such as soreness or redness near the port, fluid draining from the site, or a fever.

  • Device malfunctions. It's possible that your VAD may stop working properly after it's implanted. The pumping action of the device might not work correctly, making it so not enough blood pumps through your heart. The power supply to the device could also fail, or other parts of the device may quit working properly. Each of these problems requires immediate medical attention.
  • Right heart failure. If you have an LVAD implanted, it will pump more blood from the left ventricle of your heart than what your heart might have been used to. Your right ventricle may be too weak to pump the increased amount of blood.

    If you develop right heart failure, medications or other therapies may help improve the pumping ability of the right ventricle. An RVAD might be implanted to support the right ventricle if you develop this complication.